OKEECHOBEE COUNTY, Fla. — The Okeechobee County Sheriff's Office has issued an overdose alert after a rash of recent opioid overdoses, including one death and another incident that harmed a deputy.
According to the sheriff's office, deputies responded to eight overdoses in just three days, all of which involved heroin possibly laced with fentanyl, a deadly synthetic opioid.
"This is definitely an epidemic that I don't know what the answer is," said Sheriff Noel E. Stephen.
🔽 WATCH SHERIFF'S NEWS CONFERENCE 🔽
In one case, a responding deputy came in contact with the heroin and was treated by paramedics, but was not seriously hurt.
"Flushness and shortness of breath, and I think anxiety sets in at that point," said Sheriff Stephen. "Our own bodies and our own systems start to run awry."
The sheriff's office said, of the eight cases, deputies responded to the same address three times in two days.
On Sept. 28, a 911 call was received around 5 p.m. about a woman who had overdosed. Less than four hours later, a second 911 call came in around 8:45 p.m. about a man who had overdosed at the same address.
Then on Sept. 29, a third 911 call came in about the same man overdosing less than 24 hours later.
Narcan, a life-saving medication to treat opioid overdoses, was used to revive all the patients. However, in one case, an opioid user died, according to the sheriff's office.
"Narcotics is contacted to try to find out where their dope supply is coming from, if the dope was tainted, and try to stop this from happening to anyone else," said Sheriff Stephen.
The sheriff added this wave of overdoses is stretching his department thin, and forcing narcotics detectives to work overtime to identify the source of the opioids.
"I can't do the cop work that I normally need to do. The thefts and burglaries and speeders," said Sheriff Stephen. "It's taking away from the taxpayers."
The sheriff said his department knows the origin of the "bad dope," and is now pursing arrests.